Iowa, 2018

Hail in Iowa, August 1, 2018

August 1, 2018 · NWS DMX · 14 events in 7 counties and zones

A relatively routine setup for thunderstorms was seen across Iowa with much of the state in the warm sector ahead of an impending frontal passage. Supporting factors were relatively lacking though including effective bulk shear under 30 kts, fairly high lifted condensation levels, and a lack of instability within hail growth areas, to name a few.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A relatively routine setup for thunderstorms was seen across Iowa with much of the state in the warm sector ahead of an impending frontal passage. Supporting factors were relatively lacking though including effective bulk shear under 30 kts, fairly high lifted condensation levels, and a lack of instability within hail growth areas, to name a few. As a result, primarily unorganized thunderstorms developed during the late afternoon and early evening hours. A handful of storms were able to provide strong updrafts in the roughly 2000 to 3000 J/kg MUCAPE environment with brief periods of sub-severe to severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 2:51 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 2:51 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
351 PM CDT Wed Aug 1 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 343 PM CDT Wed Aug 1 2018

Relatively quiet weather continues throughout much of the
forecast with a few isolated storms still possible this afternoon
into the evening with the cold frontal passage. Otherwise, the
focus of the forecast was on the heat building back into the
region and a periodic storm chances over the weekend into early
next week.

Cold front slowly creeping into northwest Iowa late this afternoon
will continue progress southeast this evening. The latest hires
models, especially the HRRR and ESRL HRRR, have the best handle on
the current radar trends and depictions through late this
evening. There is limited instability due to the weak shower/cloud
cover from southwest to northeast Iowa through the day and shear
remains low or even non existence. Not much going for severe
weather chances later this afternoon into the evening, but still
cannot rule out an isolated threat for now.

Surface high pressure builds into the state tonight into Thursday
providing cool and dry conditions. This high shifts east through
the day Friday and return flow begins to develop from west to
east across the forecast area. The ECMWF is a bit stronger and
faster with a shortwave to cut across the region late Saturday
into Saturday evening. Certainly looks to be a breezy and warm day
Saturday and confident to nudge up wind gusts a couple of knots.
Winds near the mix layer range from 28-36 knots but with forecast
soundings suggesting some high clouds, this should limited some of
the deep mixing. Regardless, the surface pressure gradient
increases and mixing is likely to be enough for wind gusts around
25 mph or slightly higher Saturday afternoon. 850mb temperatures
still progged to range from +20C to +22C Saturday afternoon and
Sunday afternoon, and thus warm temperatures on track for the
weekend. Surface dew points remain in the lower to middle 60s and
not anticipating significant heat index values over the weekend.

Sunday night into Monday, the ECMWF and GFS are in decent
agreement with another shortwave riding the westerly flow into
the region. Timing and location looks to be b/t 00-12z Monday and
over central to northern Iowa. Severe potential remains uncertain,
but instability increases Sunday afternoon there is decent shear
present Sunday night into Monday. Certainly something to continue
to monitor if models continue to converge on timing and location.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1235 PM CDT Wed Aug 1 2018

Convection has yet to increase...with mainly light showers north
sites at this time. Front expected to focus convection from
northwest Iowa to central Iowa between 20z and 03z...weakening
with time. Winds mixing to near 18kts through 23z otherwise light
northwest winds aft 05z. Hires models now more adamant in bringing
in MVFR/possible IFR stratus following the boundary from 08z
through 15z north and northeast sites KFOD/KMCW/KALO/KDSM...though
less confidence on extent of IFR conditions...have lowered cigs to
MVFR most locations aft 08z. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...REV
Hazardous weather outlook, Aug 1, 2:25 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
325 PM CDT Wed Aug 1 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-022030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
325 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected to develop this
afternoon over northern Iowa. A few of the storms may reach severe
levels across northern Iowa late this afternoon and toward central
Iowa into the evening. The primary threats are large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional intermittent chances for thunderstorms are forecast
Saturday through Monday. The severe weather threat is uncertain
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly this late this afternoon
and into the evening.

REV

In the hours before

Special weather statement, Aug 1, 4:36 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
536 PM CDT WED AUG 1 2018

IAZ017-012330-
Cerro Gordo IA-
536 PM CDT WED AUG 1 2018

...Hail and Strong Winds Possible...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mason City, Nora Springs, Mason City Municipal Airport, Rock Falls
and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 9302 4304 9302 4314 9335 4323 9333
TIME...MOT...LOC 2235Z 279DEG 19KT 4318 9325

Hagenhoff

The radar

The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Webster

When
August 1, 5:10 PM CST
Where
Webster County, 0.69 mi N of Kalo
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.440, -94.130

Public reported nickel sized hail. This is a delayed report.

Hail, Webster

When
August 1, 5:15 PM CST
Where
Webster County, 1.23 mi SE of Kalo
Measured
1 in hail
Reported by
Social Media
Coordinates
42.420, -94.110

Public reported quarter sized hail. This is a delayed report.

Hail, Webster

When
August 1, 5:20 PM CST
Where
Webster County, 0.51 mi E of Brushy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.430, -93.990

Trained spotter reported penny sized hail.

Hail, Webster

When
August 1, 5:21 PM CST
Where
Webster County, 1.47 mi SSW of Duncombe
Measured
1 in hail
Reported by
Social Media
Coordinates
42.450, -93.990

Public reported quarter sized hail. This is a delayed report.

Hail, Carroll

When
August 1, 5:41 PM CST
Where
Carroll County, 3.77 mi NE of Carrollton
Measured
1 in hail
Reported by
Social Media
Coordinates
41.990, -94.700

Public reported quarter sized hail. This is a delayed report.

Hail, Hamilton

When
August 1, 5:41 PM CST
Where
Hamilton County, 1.23 mi NE of Williams
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.490, -93.530

Public reported penny sized hail. This is a delayed report.

Hail, Hamilton

When
August 1, 5:45 PM CST
Where
Hamilton County, 2.13 mi SSE of Homer
Measured
1 in hail
Reported by
Social Media
Coordinates
42.350, -93.920

Public reported quarter sized hail. This is a delayed report.

Hail, Carroll

When
August 1, 5:46 PM CST
Where
Carroll County, 4.34 mi ENE of Carrollton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.970, -94.670

Trained spotter reported up to golf ball sized hail, including damage to the top of his truck.

Hail, Greene

When
August 1, 5:51 PM CST
Where
Greene County, 0.69 mi S of Scranton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.020, -94.550

Media reported quarter sized hail, via social media.

Hail, Hardin

When
August 1, 5:54 PM CST
Where
Hardin County, 1.23 mi NW of Iowa Falls
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.530, -93.290

Public reported nickel sized hail.

Hail, Boone

When
August 1, 6:39 PM CST
Where
Boone County, 1.72 mi NE of Moingona
Measured
1 in hail
Reported by
Social Media
Coordinates
42.040, -93.910

Public reported quarter sized hail.

Hail, Story

When
August 1, 7:05 PM CST
Where
Story County, 1.69 mi WSW of Ames
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.020, -93.650

Trained spotter reported nickel sized hail.

Hail, Boone

When
August 1, 7:10 PM CST
Where
Boone County, 2.81 mi N of Napier
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.020, -93.740

Public reported nickel sized hail.

Hail, Boone

When
August 1, 7:35 PM CST
Where
Boone County, 2.95 mi SSW of Boone Muni Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.010, -93.870

A retired NWS employee reported quarter sized hail. This is a delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777410, 777411, 777412, 777413, 777415, 777416, 777417, 777419, 777420, 777421, 777422, 777423, 777424, 777425.